Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 43, NWS Birmingham, AL

August 18, 2009Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 18, 2009, 7:04 PM CDT for Shelby County, Alabama. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2009, 7:04 PM CDT (00:04 UTC)
Expired
Aug 18, 2009, 9:00 PM CDT
In force
116 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:10 PM CDTFLASH FLOOD5 Nnw Chelsea, ALWATER REPORTED FLOWING OVER THE ROAD AT TIMES ON HIGHWAY 119 AT BRIARWOOD CHRISTIAN SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 190004
FFWBMX
ALC117-190200-
/O.NEW.KBMX.FF.W.0043.090819T0004Z-090819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SHELBY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CHELSEA...

* UNTIL 900 PM CDT

* AT 657 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE HIGHWAY 280 AREA 
NEAR CHELSEA...HIGHLAND LAKES...AND DOUBLE OAK MOUNTAIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT   
LAUREL...MEADOWBROOK...LAKE PURDY...HIGHLAND LAKES AND FOWLER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3332 8674 3343 8670 3343 8664 3336 8660
      3331 8663 3329 8672

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 7:03 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 18, 7:03 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT TUE AUG 18 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

UNSETTLED WEATHER PATTERN EXPECTED THROUGH FRIDAY AS RESIDUAL
MOISTURE FROM THE GULF REMAINS IN PLACE WEDNESDAY AND THURSDAY
WITH A COLD FRONT ARRIVING ON FRIDAY. MODELS INDICATE PRECIP. WATER
REMAINING AT OR ABOVE 2 INCHES SO WE CAN EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP ESPECIALLY DURING THE PEAK HEATING HOURS
EACH DAY.

THE COLD/COOL FRONT WILL ARRIVE DURING THE DAY FRIDAY WITH A FEW
STRONG THUNDERSTORMS POSSIBLE. SLIGHTLY BUMPED UP RAIN CHANCES
ACROSS THE NORTHERN HALF AS SHOWERS APPEAR MORE AND MORE LIKELY WITH
EACH RUN.

IT WILL BE COOLER AND DRIER BEHIND THE FRONT LEADING INTO THE
WEEKEND...BUT NOTHING LIKE THE RECORD COOL DOWN IN JULY. HIGHS IN
THE UPPER 80S TO LOWER 90S WITH LOWS IN THE MID 60S.

&&

.AVIATION...00Z TAF DISCUSSION.

MAIN LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY DRAPED ACROSS EET
AND SOUTH OF BHM. LOOK FOR ACTIVITY TO CONTINUE AT EET THROUGH 1 TO
2Z. THIS BAND SHOULD DISSIPATE BY 4Z TO 6Z. MOST OF THE ACTIVITY
SHOULD REMAIN WEST OF ANB AND EAST OF TCL. MEANWHILE TOI AND MGM
WILL SEE LIGHT RAIN THROUGH 1 TO 2Z AS WELL. LOOK FOR ANOTHER REPEAT
OF THIS MORNING IN WHICH LOW CLOUDS WILL BE IN AROUND SUNRISE FOR
MOST OF THE TAF SITES. LOOKS TO BE THE LOWEST ACROSS THE
NORTH...WITH AROUND 1000 TO 1500 FEET. MOST OF THIS WILL END BY 15
TO 16Z. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TOMORROW AFTERNOON...AS THE AIRMASS REMAINS MOIST AND TROPICAL.
WENT WITH VCTS AFTER 18 AND 19Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/16
Hazardous weather outlook, Aug 18, 1:30 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE AUG 18 2009

ALZ011>015-017>050-191200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS A COLD FRONT
PASSES THROUGH CENTRAL ALABAMA. STRENGTH AND EXACT TIMING OF THE
FRONT ARE STILL IN QUESTION SO STAY TUNED FOR THE LATEST FORECAST ON
FRIDAYS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

In the hours before

Special weather statement, Aug 18, 2:02 PM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT TUE AUG 18 2009

ALZ043-044-181945-
ELMORE-MONTGOMERY-
202 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ALERT FOR ELMORE AND MONTGOMERY COUNTIES UNTIL
245 PM CDT...

AT 200 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MONTGOMERY ZOO...OR 6 MILES NORTHEAST OF
MONTGOMERY...MOVING NORTHWEST AT 15 MPH.

WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TALLAPOOSA RIVER WATER PLANT.
  MONTGOMERY ZOO.
  BOYLSTON.
  BOB WOODRUFF LAKE.
  WETUMPKA.
  COOSADA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Local storm report, Aug 18, 2:17 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     5 ENE BOYLSTON          32.46N 86.20W
08/18/2009  E40.00 MPH       MONTGOMERY         AL   EMERGENCY MNGR

            40 MPH WIND GUST ALONG HIGHWAY 231

&&

HB
Special weather statement, Aug 18, 3:23 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT TUE AUG 18 2009

ALZ044-049-182115-
MONTGOMERY-PIKE-
323 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY AND PIKE COUNTIES UNTIL
415 PM CDT...

AT 320 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAPINE TO ANSLEY TO TROY
MUNICIPAL AIRPORT...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF MEADVILLE TO 8 MILES SOUTH OF MEADVILLE TO 6 MILES NORTH OF
TROY...MOVING NORTHWEST AT 10 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TROY MUNICIPAL AIRPORT.
  NAFTEL.
  STRATA.
  RAMER.
  CHINA GROVE.
  MEADVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, Aug 18, 4:11 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT TUE AUG 18 2009

ALZ044-046-049-182200-
BULLOCK-MONTGOMERY-PIKE-
411 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ALERT FOR BULLOCK...MONTGOMERY AND PIKE
COUNTIES UNTIL 500 PM CDT...

AT 411 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RAMER TO PINE LEVEL TO
LINWOOD...OR ALONG A LINE EXTENDING FROM MEADVILLE TO 6 MILES EAST OF
MEADVILLE TO 12 MILES NORTHEAST OF TROY...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MEADVILLE.
  CHINA GROVE.
  BEANS CROSSROADS.
  HIGH RIDGE.
  SHOPTON.
  INVERNESS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:47 PM CDTAreal Flood AdvisoryBMXShelby58 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.